Pennsylvania, 2004Flood in Pennsylvania, September 18 to 19, 2004
September 18 to 19, 2004 · NWS CTP · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Sep 18, 2:10 AM EST, 35 minutes earlier.
Area forecast discussion, Sep 18, 2:10 AM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
310 AM EDT SAT SEP 18 2004
.AVIATION...
RAIN WILL END FROM NW TO SE THROUGH MID MORNING BUT WIDESPREAD MVFR
ALONG WITH ISOLD IFR CONDITIONS WILL CONTINUE THROUGH THEN. AFTER
THAT CONDITIONS WILL IMPROVE QUICKLY FOR LATE MORNING INTO EARLY
AFTERNOON AS DRIER AIR WORKS IN FROM THE NW. CIGS/VSBYS WILL BE
MVFR/VFR DURING THE LATE MORNING AND THEN BECOME VFR BY AFTERNOON.
SAT NIGHT...PATCHY FOG A POSSIBILITY WITH PLENTY OF SURFACE
MOISTURE...BUT STRONG HIGH PRESSURE ALONG WITH RAPIDLY DRYING AIR
WILL INHIBIT WIDESPREAD FOG.
&&
.SHORT TERM (TODAY THROUGH MONDAY)...
LL JET CONTINUES TO PUMP COPIOUS MOISTURE INTO EASTERN PA THIS
MORNING...WHILE BACK EDGE OF DEFORMATION ZONE PRECIP MOVING THRU NW
MTNS. WIDESPREAD 3-6 INCH RAINFALL SO FAR...WITH ISOLATED REPORTS IN
EXCESS OF 8 INCHES. LOOKS LIKE ANOTHER 1-2 INCHES YET TO FALL OVER
EASTERN PORTIONS OF CWA BEFORE RAIN CUTS OFF LATER THIS MORNING.
WILL CLEAR FLOOD WATCH OVER WARREN AND MCKEAN COUNTIES...WHERE RAIN
HAS ENDED AND EMA REPORTING NO SIG PROBLEMS. ELSEWHERE...WILL
CONTINUE WATCH THRU MIDNIGHT AS MANY LARGER STREAMS AND RIVERS WILL
CONTINUE TO RISE WELL AFTER THE RAIN ENDS THIS AM.
HI PRES BUILDS DOWN INTO THE AREA LATER TODAY AND SUNDAY...BRINGING
SOME OF THE COOLEST WX YET THIS FALL SEASON. AS WINDS DIE SUN
NITE...PATCHY FROST SEEMS POSSIBLE IN THE PROTECTED VALLEYS OF THE
NORTH. MODEL 900MB TEMPS THE NEXT COUPLE OF DAYS RUNNING ARND
10C...SUGGEST HIGHS MAINLY IN THE 60S DESPITE NEARLY FULL SUN.
&&
.LONG TERM (MONDAY NIGHT THROUGH FRIDAY)...
MREF DATA CONTINUES TO SUGGEST AN EXTENDED PERIOD OF FAIR WX FOR
CENTRAL PA AS LARGE RIDGE BUILDS OVER THE EASTERN CONUS. SFC HI PRES
OVER THE REGION WILL LIKELY RESULT IN COOL NIGHTS W/AREAS OF FOG.
HOWEVER...850 TEMPS RISING WELL ABV NORMAL FOR SEPT...SUGGEST HIGHS
NR 80F BY MIDWEEK. A COLD FRONT COULD APPROACH THE AREA LATE IN
THE WEEK. HOWEVER...WILL KEEP POPS IN THE SLGHT CHC CAT.
&&
.HYDROLOGY...
RAINFALL AMOUNTS OF 3-7 INCHES OVER A WIDE AREA HAS TRIGGERED
MODERATE OR GREATER FLOODING OVER MUCH OF THE MAINSTEM AND WEST
BRANCHES OF THE SUSQUEHANNA AS WELL AS ALONG THE JUNIATA. HEAVY RAIN
STILL FALLING AT THIS HOUR OVER ALL BUT FAR NWRN PA EXACERBATING THE
FLOODING PROBLEMS.
RISES ARE FORECAST TO CONTINUE WELL INTO SATURDAY AT MOST
SPOTS...WITH SOME OF THE BIGGER POINTS LIKE HARRISBURG AND DANVILLE
FORECAST TO NOT CREST UNTIL LATER SUNDAY OR EVEN MONDAY.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR ZONES PAZ006-010>012-017>019-024>028-
033>037-041-042-045-046-049>053-056>059-063>066 THROUGH TONIGHT.
&&
AVIATION...RXR
SHORT TERM/LONG TERM...FITZGERALD
HYDROLOGY...LACORTE
Hazardous weather outlook, Sep 17, 3:58 AM EST, 22 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
458 AM EDT FRI SEP 17 2004
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-180850-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
458 AM EDT FRI SEP 17 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY:
HEAVY RAIN FROM THE REMNANTS OF HURRICANE IVAN WILL OVERSPREAD
CENTRAL PENNSYLVANIA TODAY AND TONIGHT. SEVERAL INCHES OF RAIN ARE
EXPECTED OVER MUCH OF THE REGION...RESULTING IN WIDESPREAD
FLOODING...INCLUDING ALONG THE MAJOR RIVERS. AT THIS POINT THE
HEAVIEST RAIN...WITH LOCALIZED TOTALS AROUND 6 INCHES...APPEARS MOST
LIKELY OVER THE CENTRAL PORTION OF THE STATE...ROUGHLY ALONG THE I-80
CORRIDOR.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY:
RAIN WILL LIKELY TAPER OFF EARLY SATURDAY. HOWEVER...FLOODING MAY
CONTINUE THROUGHOUT THE DAY AND INTO SUNDAY.
SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Sep 17, 8:55 PM EST, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
955 PM EDT FRI SEP 17 2004
PAZ064-065-180245-
ADAMS-YORK-
955 PM EDT FRI SEP 17 2004
...A STRONG THUNDERSTORM WILL AFFECT YORK AND ADAMS COUNTIES THROUGH
1045 PM...
AT 950 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF PARKVILLE...MOVING NORTH AT 25
MPH. THE THUNDERSTORM WILL BE NEAR PARKVILLE...PENNVILLE...
MCSHERRYSTOWN AROUND 1005 PM...HANOVER AROUND 1010 PM...NEW OXFORD
AROUND 1015 PM...ABBOTTSTOWN AROUND 1020 PM...SPRING GROVE...
HEIDLERSBURG AROUND 1025 PM...EAST BERLIN AND THOMASVILLE AROUND 1030
PM.
VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. ALSO...EXPECT
INTENSE LIGHTNING. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE
OPEN WHEN LIGHTNING THREATENS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT.
JV
Local storm report, Sep 17, 11:52 PM EST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1252 AM EDT SAT SEP 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0745 PM FLOOD EMPORIUM 41.51N 78.24W
09/17/2004 CAMERON PA TRAINED SPOTTER
ROADS FLOODED
0945 PM FLOOD MEYERSDALE 39.81N 79.03W
09/17/2004 SOMERSET PA TRAINED SPOTTER
ROUTE 219 COVERED IN WATER
1015 PM FLOOD NEW BLOOMFIELD 40.42N 77.19W
09/17/2004 PERRY PA EMERGENCY MNGR
COUNTY WIDE FLOODING
1125 PM FLOOD MONTGOMERY 41.17N 76.88W
09/17/2004 LYCOMING PA TRAINED SPOTTER
EVACUATIONS NEAR BROOK STREET
1245 AM FLOOD STATE COLLEGE 40.79N 77.86W
09/18/2004 CENTRE PA NWS EMPLOYEE
NUMEROUS BASEMENTS FLOODED
&&
JVSpecial weather statement, Sep 18, 2:29 AM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
329 AM EDT SAT SEP 18 2004
PAZ065-066-180830-
LANCASTER-YORK-
329 AM EDT SAT SEP 18 2004
...STRONG THUNDERSTORMS WILL AFFECT YORK AND LANCASTER COUNTIES...
AT 314 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS MOVING NORTH FROM MARYLAND INTO YORK AND
LANCASTER COUNTIES AT 30 MPH. THE THUNDERSTORM WILL BE NEAR
BROGUE AROUND 335 AM...SHENKS FERRY AROUND 340 AM...SAFE HARBOR
AROUND 345 AM...EAST PROSPECT AROUND 350 AM...MILLERSVILLE AROUND
355 AM...MOUNTVILLE...COLUMBIA AND WRIGHTSVILLE AROUND 400 AM.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
Flood, Perry
- When
- September 18, 2:45 AM EST to September 19, 1:00 AM EST
- Where
- Perry forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.398, -77.262 (the zone’s center; the record gives no point)
Heavy rain caused the Sherman Creek at Shermans Dale to exceed its flood stage of 9 feet. The river rose above flood stage at 02:45 EST on the 18th, crested at 16.31 feet at 10:30 EST on the 18th, and fell below flood stage at 01:00 EST on the 19th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Maryland, September 18, 20042 deaths · 61 kt wind · 1 event
- Flash Flood in Pennsylvania, September 18, 2004$100 million · 1 event
- Wildfire in Wyoming, September 18, 20049 injured · $1.0 million · 1 event
- Flash Flood and Flood in New Jersey, September 18 to 20, 2004$28 million · 2 events
- Flash Flood and Flood in Pennsylvania, September 18 to 20, 2004$25 million · 2 events
- Flash Flood and Flood in Pennsylvania, September 18 to 21, 20041 death · 2 events
- Marine Thunderstorm Wind in North Atlantic Coastal Waters, September 18, 20041 death · 1 event
- Flash Flood in Pennsylvania, September 18, 2004$20 million · 1 event
- Flash Flood and Flood in Pennsylvania, September 18 to 20, 2004$16 million · 2 events
- Flash Flood in New York, September 18, 2004$15 million · 1 event
- Flash Flood in Pennsylvania, September 18, 2004$15 million · 1 event
- Flash Flood in Pennsylvania, September 18, 2004$15 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422788.